Alert archive / Idaho / Winter Storm Warnings in 2017
Winter Storm Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Nov 15, 2017, 3:28 AM MST. It took effect at Nov 15, 2017, 6:00 PM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2017, 3:28 AM MST (10:28 UTC)
- In effect from
- Nov 15, 2017, 6:00 PM MST
- Expired
- Nov 17, 2017, 3:28 AM MST
- In force
- 33 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
776 WWUS45 KPIH 151028 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 328 AM MST Wed Nov 15 2017 IDZ019-152200- /O.UPG.KPIH.WS.A.0011.171116T0100Z-171117T0100Z/ /O.NEW.KPIH.WS.W.0014.171116T0100Z-171117T1300Z/ Upper Snake Highlands- Including the cities of Driggs and Victor 328 AM MST Wed Nov 15 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST FRIDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 7 to 13 inches, with localized amounts up to 18 inches, are expected. * WHERE...Upper Snake Highlands. * WHEN...6 PM today to 6 AM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times, especially over mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ018-031-152200- /O.UPG.KPIH.WS.A.0011.171116T0100Z-171117T0100Z/ /O.NEW.KPIH.WS.W.0014.171116T0100Z-171117T0100Z/ Sawtooth Mountains-Big and Little Wood River Region- 328 AM MST Wed Nov 15 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST THURSDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 8 to 14 inches above 6500 feet elevation, with localized amounts up to 17 inches, are expected. Snow accumulation of 1 to 7 inches are possible below 6500 feet elevation. * WHERE...Sawtooth Mountains and Big and Little Wood River Region. * WHEN...6 PM today to 6 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times, especially in mountain passes due to heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ023-025-152200- /O.NEW.KPIH.WW.Y.0031.171116T0100Z-171117T1300Z/ Caribou Highlands-Wasatch Mountains/Idaho Portion- 328 AM MST Wed Nov 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST FRIDAY ABOVE 6500 FEET... * WHAT...Snow expected. Plan on difficult travel conditions, including during the morning commute on Thursday. Tree branches could fall as well. Total snow accumulations of 5 to 9 inches, with localized amounts up to 13 inches, are expected. * WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion. * WHEN...6 PM today to 6 AM Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times on mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
4 follow-up statements
391 WWUS45 KPIH 152100 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 200 PM MST Wed Nov 15 2017 IDZ019-161200- /O.EXT.KPIH.WS.W.0014.171116T0700Z-171117T1900Z/ Upper Snake Highlands- Including the cities of Driggs and Victor 200 PM MST Wed Nov 15 2017 ...WINTER STORM WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY ABOVE 6000 FEET... * WHAT...Periods of heavy snow expected. Plan on difficult travel conditions especially over Targhee, Teton, and Pine Creek Pass. Snow accumulations of 7 to 14 inches are expected above 6000 feet MSL and anywhere from a trace to 5 inches in the mountain valleys below 6000 feet. * WHERE...Upper Snake Highlands. * WHEN...Midnight tonight through noon Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ018-031-161200- /O.EXT.KPIH.WS.W.0014.171116T0100Z-171117T0600Z/ Sawtooth Mountains-Big and Little Wood River Region- 200 PM MST Wed Nov 15 2017 ...WINTER STORM WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 11 PM MST THURSDAY ABOVE 6500 FEET... * WHAT...Periods of heavy snow expected. Plan on difficult travel conditions especially over Galena and Banner Summit. Snow accumulations of 8 to 16 inches is expected above 6500 feet MSL and anywhere from a trace to 6 inches in the mountain valleys below 6000 feet. * WHERE...Sawtooth Mountains and Big and Little Wood River Region. * WHEN...6 PM today through 11 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing and drifting snow. Areas of freezing rain are possible especially where colder air becomes trapped in protected valleys. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ023-025-161200- /O.EXT.KPIH.WW.Y.0031.171116T0700Z-171117T1900Z/ Caribou Highlands-Wasatch Mountains/Idaho Portion- 200 PM MST Wed Nov 15 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY ABOVE 6500 FEET... * WHAT...Periods of moderate snow expected. Plan on difficult travel conditions at times especially over mountain passes. Snow accumulations of 5 to 10 inches are expected above 6500 feet MSL and anywhere from a trace to 4 inches in the mountain valleys below 6000 feet. * WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion. * WHEN...Midnight tonight through noon Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
600 WWUS45 KPIH 161018 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 318 AM MST Thu Nov 16 2017 IDZ019-162200- /O.CON.KPIH.WS.W.0014.000000T0000Z-171117T1900Z/ Upper Snake Highlands- Including the cities of Driggs and Victor 318 AM MST Thu Nov 16 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY ABOVE 6000 FEET... * WHAT...Periods of heavy snow expected. Plan on difficult travel conditions especially over Targhee, Teton, and Pine Creek Pass. Additional snow accumulations of 5 to 12 inches are expected above 6000 feet MSL and anywhere from a trace to 5 inches in the mountain valleys below 6000 feet. * WHERE...Island Park, Driggs, Raynolds Pass, Targhee Pass, Pine Creek Pass. * WHEN...through noon Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ018-031-162200- /O.CON.KPIH.WS.W.0014.000000T0000Z-171117T0600Z/ Sawtooth Mountains-Big and Little Wood River Region- 318 AM MST Thu Nov 16 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Periods of heavy snow expected. Plan on difficult travel conditions especially over Galena and Banner Summit. Additional snow accumulations of 4 to 12 inches is expected above 6500 feet MSL and anywhere from a trace to 4 inches in the mountain valleys below 6000 feet. * WHERE...Stanley, Banner Summit, and Galena Summit. * WHEN...through 11 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing and drifting snow. Areas of freezing rain are possible especially where colder air becomes trapped in protected valleys. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ023-025-162200- /O.CON.KPIH.WW.Y.0031.000000T0000Z-171117T1900Z/ Caribou Highlands-Wasatch Mountains/Idaho Portion- 318 AM MST Thu Nov 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST FRIDAY ABOVE 6500 FEET... * WHAT...Periods of moderate snow expected. Plan on difficult travel conditions at times especially over mountain passes. Snow accumulations of 5 to 10 inches are expected above 6500 feet MSL and anywhere from a trace to 4 inches in the mountain valleys below 6000 feet. * WHERE...Georgetown Summit, Geneva Summit and Emigration Pass. * WHEN...through noon Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
062 WWUS45 KPIH 162045 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 145 PM MST Thu Nov 16 2017 IDZ019-171100- /O.EXT.KPIH.WS.W.0014.000000T0000Z-171117T2200Z/ Upper Snake Highlands- Including the cities of Driggs and Victor 145 PM MST Thu Nov 16 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM MST FRIDAY ABOVE 6000 FEET... * WHAT...Periods of moderate to heavy snow. Plan on difficult travel conditions especially over mountain passes. Additional snow accumulation of 5 to 10 inches above 6000 feet MSL and 1 to 4 inches in the mountain valleys below 6000 feet through Friday. * WHERE...Upper Snake Highlands. * WHEN...Until 3 PM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ018-031-171100- /O.EXT.KPIH.WS.W.0014.000000T0000Z-171117T1100Z/ Sawtooth Mountains-Big and Little Wood River Region- 145 PM MST Thu Nov 16 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 AM MST FRIDAY ABOVE 6500 FEET... * WHAT...Periods of moderate to heavy snow. Plan on difficult travel conditions especially over mountains passes. Additional snow accumulations of 5 to 8 inches above 6500 feet MSL and 1 to 4 inches in the mountain valleys below 6000 feet through tonight. * WHERE...Sawtooth Mountains and Big and Little Wood River Region. * WHEN...Until 4 AM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ023-025-171100- /O.EXT.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/ Caribou Highlands-Wasatch Mountains/Idaho Portion- 145 PM MST Thu Nov 16 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM MST FRIDAY ABOVE 6500 FEET... * WHAT...Periods of moderate snow. Plan on slippery road conditions especially over mountain passes. Additional snow accumulations of 5 to 9 inches in the mountains above 6500 feet MSL and 1 to 4 in the mountain valleys below 6000 feet through Friday. * WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion. * WHEN...Until 3 PM Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
017 WWUS45 KPIH 171028 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 328 AM MST Fri Nov 17 2017 IDZ019-172200- /O.CAN.KPIH.WS.W.0014.000000T0000Z-171117T2200Z/ /O.EXA.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/ Upper Snake Highlands- Including the cities of Driggs and Victor 328 AM MST Fri Nov 17 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON ABOVE 6000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Occasional snow showers will create slippery road conditions especially over mountain passes. Additional snow accumulations of up to 4 inches mainly above 6000 feet today. * WHERE....Island Park, Driggs, Targhee Pass, Pine Creek Pass. * WHEN...Until 3 PM Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ018-031-171130- /O.CAN.KPIH.WS.W.0014.000000T0000Z-171117T1100Z/ Sawtooth Mountains-Big and Little Wood River Region- 328 AM MST Fri Nov 17 2017 ...WINTER STORM WARNING IS CANCELLED... Occasional snow showers are possible today. But additional snow amounts will be around an inch or two. $$ IDZ023-025-172200- /O.CON.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/ Caribou Highlands-Wasatch Mountains/Idaho Portion- Including the city of Henry 328 AM MST Fri Nov 17 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON ABOVE 6000 FEET... * WHAT...Occasional snow showers will create slippery road conditions especially over mountain passes. Additional snow accumulations of up to 4 inches mainly above 6000 feet today. * WHERE...Emigration Pass, Georgetown Summit, Geneva Summit, and Border Summit. * WHEN...Until 3 PM Friday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 14, 7:01 PM MST, 8 hours 27 minutes earlier.
Area forecast discussion, Nov 14, 7:01 PM MST, 8 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pocatello ID 701 PM MST Tue Nov 14 2017 .UPDATE...We pulled the trigger on a quick update as some showers are lingering along the Wyoming border around Driggs north to the Montana border. We also added some patchy fog across the far Upper Plain and Island Park Caldera, as well as the Stanley Basin for late tonight and tomorrow morning. Keyes && .PREV DISCUSSION... /issued 120 PM MST Tue Nov 14 2017/ SHORT TERM...Tonight through Friday. Early afternoon satellite imagery was showing a low pressure trough and associated precipitation exiting east of the region while the next in a series of Pacific storms was advancing into the NW coastal waters. Numerical models were showing a modest ridge of high pressure building over the region with clearing skies this evening. By Wednesday afternoon the ridge shifts east of the region while sub- tropical moisture is entrained into the cyclonic flow around the low with the leading edge of this moisture advancing into the CNTRL mountains. The models are much more moist and protracted with the evolution of the upper low than yesterday's runs resulting in a warm moist storm event Wednesday night through Thursday with snow levels generally running from 6000 to 7500 ft MSL. The latest calculations continue to show warning level snowfall across the CNTRL mountains and now the Upper Snake Highlands. Therefore the Upper Snake Highlands have been added to the Winter Storm Watch. The Caribou Highlands will likely see advisory level accumulations throughout the storm event and will probably be added to the mix with the afternoon package Wednesday. The upper low gradually shifts inland Wednesday night through Friday exiting the region Friday evening. Colder temperatures and drier conditions begin to filter into the region Thursday night and Friday with snow levels falling to valley floors during that time frame. Snow accumulations within the Snake River Plain will likely remain below an inch for the entire event. Strong gusty winds are expected Thursday afternoon and again Friday possibly requiring an advisory within the Snake River Plain. Daytime highs will continue to run above normal Wednesday and Thursday before falling to near normal Friday with the passing storm system. Huston LONG TERM...Friday night through next Tuesday night. Appears as though the outlying ECMWF has come significantly closer to the GFS solution for the weekend; that is, it should be dry for most locations through Sun, except a slight chance for the northwest and northeast mountain zones. But anything south of Galena summit should be dry with a warming trend. On Sunday night the GFS is the more aggressive with the next upstream shortwave already spreading precipitation through the central Idaho mountains. However, the ECMWF catches up for a short time Mon with a very similar precipitation pattern and amounts as the GFS. The sharpest disagreements occur Mon night as the GFS continues to pour precipitation into central Idaho especially. By Tue the precipitation is mostly limited to the Idaho-Wyoming border region. And even this has cleared by Tue night. So there are only a couple of periods in question, and for the Mon/Mon Night storm it is a matter of amounts. Temperatures may be the largest discrepancy. The 500mb heights are considerably lower on the ECMWF, which means colder and denser air over the Gem State compared to the GFS. This accounts for the 4 to 6 deg F difference between the two guidance products. Not really sure who to believe, so perhaps splitting the difference is the best route for temperatures. As for wind with this storm, it looks no more than breezy to windy, so the only event could be a Winter Advisory or Warning for snow amounts in the central Idaho mountains, possibly the upper Snake River highlands. Messick AVIATION...Skies will be clearing all locations during the early afternoon with the exception of KDIJ (which may take until early evening). Local wind study indicates early afternoon wind near wind advisory criteria, so pushed wind to 25G35KT for KPIH and KIDA, and 20G30KT for KBYI, which was out at TAF time due to repair issues, but should be back. Behind the front, KSUN has northwest wind not expected to do its usual switch to southeast today, but should tomorrow. Currently do not see enough precipitation and calm wind to develop any kind of fog threat tonight. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday evening through Thursday afternoon for IDZ018-019-031. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 3:28 AM MST | Winter Weather Advisory | PIH | 65 hr |
Nearby
Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.